Roleplaying Video Games Entertainment & Media Politics & World
General Spirituality & Philosophy Worldbuilding Creative Forum
The Sports Center Science, Math, & Technology The Nostalgia Forum Sexuality
Community feedback needed: add_comment New add_comment New request

Science, Math, & Technology

Depakote and Lipids

Posted 1 Month ago by chiarizio

Maybe this should be in General, or in Spirituality and Philosophy.
I’m going to guess and put it here in Sci Math & Tech.
....
My psychiatrist needed a fasting sample of my blood to check my lipids (such as fats and cholesterol and lots of others).
Until he knows my blood lipids are OKish he can’t prescribe me anymore Divalproex (Valproate, Valproic acid, Depakote).

I looked it up.
The problem seems to arise when patients are taking both Depakote or equivalent to control seizures, and an atypical antipsychotic to control (for instance) schizophrenia.

I never have had seizures. I’m not taking nearly a high enough dose of Depakote to control seizures.*
I am not taking any antipsychotics at all, atypical or typical.
The only atypical antipsychotic I’ve ever taken is Zyprexa, and that was 8 to 12 years ago for less than a year; years before I ever started Depakote.

*(I’m taking Depakote 1000mg/day to control temper tantrums. It works. It’s an off-label use, though.)

So as far as I can tell my pshrink is worrying about something very unlikely.

....

I already have problems with my lipids and with Type II Diabetes even without side-effects.
Schizophrenics (I’m not one) have significantly more trouble with hyperlipidemia, high cholesterol, and Type II diabetes, than the average non-psychotic individual. Antipsychotic drugs tend to increase the problem; some a lot, some a middling amount, some not a lot.

I haven’t seen any articles on the internet about valproate causing dyslipidemia or insulin-insensitive diabetes except when prescribed along with an atypical antipsychotic and in doses sufficient to control seizures (which I don’t have).

....

Nevertheless I’d rather he test than not. If my insurance will pay for the test (they will) then why not?

....

I was once worried about a different side-effect of Divalproex — I don’t remember what it was. But my primary-care physician told me I wasn’t taking nearly enough to cause that side effect.

....

I can’t remember why I was taking Zyprexa.

There were two pshrinks who misdiagnosed me as having some sort of schizoid disorder and prescribed me major tranquilizers.
(AKA “typical” antipsychotics).

If I remember correctly the one who prescribed Zyprexa had diagnosed me correctly. I think the Zyprexa may have been for some off-label purpose.

....

Reply to: Depakote and Lipids

Username
Password